Warning issued for glycerin contamination

May 14, 2007

The FDA has issued a warning to the drug industry as a whole to ensure that the nation's supply of glycerin is not contaminated with diethylene glycol (DEG), a known poison that can cause death if accidentally ingested. Drug manufacturers, suppliers, drug repackers, and health professionals who compound medications are instructed to test glycerin for contamination prior to its use in the manufacture or preparation of pharmaceutical products.

The FDA has issued a warning to the drug industry as a whole to ensure that the nation's supply of glycerin is not contaminated with diethylene glycol (DEG), a known poison that can cause death if accidentally ingested. Drug manufacturers, suppliers, drug repackers, and health professionals who compound medications are instructed to test glycerin for contamination prior to its use in the manufacture or preparation of pharmaceutical products. So far, the FDA does not believe the U.S. supply of glycerin is affected; however, the agency has received reports of contamination occurring in other countries, including a September 2006 incident in Panama that resulted in more than 40 deaths following ingestion of cough syrup containing glycerin tainted with DEG. The FDA-issued guidance describing methods by which glycerin should be tested for contaminants is accessible on-line at